Alert archive / Montana / Lake Wind Advisories in 2017

Lake Wind Advisory 3, NWS Missoula, MT

August 4, 2017Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at Aug 4, 2017, 6:53 PM MDT for Flathead County, Lake County, Sanders County, Montana. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2017, 6:53 PM MDT (00:53 UTC)
Expired
Aug 5, 2017, 9:00 AM MDT
In force
14 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
3059 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS75 KMSO 050053
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
653 PM MDT Fri Aug 4 2017

MTZ003-051500-
/O.NEW.KMSO.LW.Y.0003.170805T0053Z-170805T1500Z/
Flathead/Mission Valleys-
653 PM MDT Fri Aug 4 2017

...LAKE WIND ADVISORY IN EFFECT UNTIL 9 AM MDT SATURDAY FOR
FLATHEAD LAKE...

The National Weather Service in Missoula has issued a Lake Wind
Advisory for Flathead Lake...which is in effect until 9 AM MDT
Saturday. 

* Impacts/Timing: Increasing north winds tonight behind the cold
  front will lead to enhanced wave action across the lake this
  evening and overnight. Turbulent conditions are likely to
  persist into Saturday morning as winds slowly subside.

* Winds: Northerly sustained at 12 to 20 mph with gusts to 35 mph
  this evening.

* Wave heights: Two to three foot waves are expected to develop
  over open water over the middle of Flathead Lake and across the
  southern shore later this evening, persisting overnight until
  Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

Note...The experimental wave height forecasts are representative
of the mid lake waters and downwind shores. Wave heights may be
significantly less on upwind shores.

&&

$$
2 follow-up statements
030 
WWUS75 KMSO 050937
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
337 AM MDT Sat Aug 5 2017

MTZ003-051500-
/O.CON.KMSO.LW.Y.0003.000000T0000Z-170805T1500Z/
Flathead/Mission Valleys-
337 AM MDT Sat Aug 5 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING FOR FLATHEAD LAKE...

The National Weather Service in Missoula has issued a Lake Wind
Advisory for Flathead Lake...which is in effect until 9 AM MDT
Saturday.

* Impacts/Timing: Gusty north and east winds continue due to a
  strong cold front, bringing choppy lake conditions particularly
  to the west and south portions of the lake. Turbulent conditions
  are forecast to persist through the morning as winds slowly
  subside.

* Winds: North and east sustained at 12 to 20 mph with gusts to 
  35 mph.
 
* Wave heights: Two to three foot waves are expected over open
  water over the middle of Flathead Lake and across the south and
  west shores, persisting through the morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

Note...The experimental wave height forecasts are representative
of the mid lake waters and downwind shores. Wave heights may be
significantly less on upwind shores.

&&

$$
588 
WWUS75 KMSO 051431
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
831 AM MDT Sat Aug 5 2017

MTZ003-051545-
/O.EXP.KMSO.LW.Y.0003.000000T0000Z-170805T1500Z/
Flathead/Mission Valleys-
831 AM MDT Sat Aug 5 2017

...LAKE WIND ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING FOR
FLATHEAD LAKE...


$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Aug 4, 2:18 PM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 4, 2:18 PM MDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
218 PM MDT Fri Aug 4 2017

.DISCUSSION...An unstable atmosphere is developing over north
central Idaho and western Montana late this afternoon, and should
temporarily further help mix out some of the valley smoke. The
atmosphere is becoming moist and unstable enough over western
Montana, mainly north and east of Missoula, to support a few late
afternoon showers but very little precipitation.

A weather disturbance and cold front will cross the Continental
Divide westward and shift south across western Montana this
evening, causing increasing winds. Significant waves are expected
to develop on larger lakes, such as Flathead Lake, into the
evening. This cold front and upper level weather disturbance will
also further moisten the atmosphere, mainly over northwest
Montana (again, mainly north and east of Missoula) and support a
few showers through much of the night.

This same weather disturbance will linger over mainly
southwest Montana on Saturday, with isolated afternoon showers or
even a thunderstorm possible south and east of Missoula to the
Continental Divide.

North Central Idaho and Lemhi County, ID will remain largely
unaffected by the cold front and weather disturbance, so status
quo is generally expected through Saturday.

High pressure will return Sunday into Monday with near normal
temperatures and dry conditions. However, this will also mean that
area fires will again cause an increase in smoke settling into
valleys across the Northern Rockies.

High pressure will generally be the controlling influence into
next week with near normal temperatures. The difference being
that a northwest flow aloft may again direct weak weather
disturbances southeastward across mainly western Montana and
possibly support isolated afternoon and evening showers and
thunderstorms.

&&

.AVIATION...
Starting this afternoon, a Canadian cold front will bring
increasing north winds to area terminals, especially KGPI and
KMSO. Behind the front, the winds will shift to a more easterly
direction overnight. Ahead of this front, a few showers and
isolated thunderstorms will be possible in the late afternoon and
evening, mainly along the Continental Divide and north and east
of KMSO. Winds are expected to start increasing around 05/0000Z
at KGPI, and around 05/0600Z for KMSO. Gusty winds of 20-25 kts
will be associated with this cold front.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Lake Wind Advisories in Montana, 2017Every lake wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.